Alert archive / New Mexico / Special Weather Statements in 2012
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Oct 12, 2012, 8:48 PM MDT for Lea County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2012, 8:48 PM MDT (02:48 UTC)
- Expired
- Oct 12, 2012, 9:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
551 WWUS84 KMAF 130248 SPSMAF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 948 PM CDT FRI OCT 12 2012 NMZ033-034-130315- SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY- 848 PM MDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 915 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF BUCKEYE AT 848 PM MDT...MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3294 10341 3250 10309 3244 10361 3269 10375 TIME...MOT...LOC 0248Z 244DEG 34KT 3260 10355 $$ KAT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 5:58 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 12, 5:58 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 658 PM CDT FRI OCT 12 2012 .UPDATE... UPDATED THE FORECAST FOR ISSUANCE OF TORNADO WATCH 660 AND FOR AVIATION DISCUSSION. && .DISCUSSION... STRONG SHEAR OF 40+KTS AND INCREASING INSTABILITY FROM AN UPPER LOW OVER NORTHERN AZ ARE CREATING FAVORABLE CONDITIONS FOR SEVERE THUNDERSTORMS IN SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN. STORMS SO FAR THIS EVENING HAVE BEEN SHOWING MODERATE TO STRONG ROTATION THUS A TORNADO WATCH HAS BEEN ISSUED. VERY LARGE HAIL IN EXCESS OF GOLF BALL SIZE WILL ALSO BE POSSIBLE FROM THESE STORMS ALONG WITH WINDS IN EXCESS OF 60MPH. THE SEVERE STORMS MAY LAST WELL INTO THE NIGHT GIVEN CONTINUED SHEAR AND INSTABILITY. HAVE UPDATED ALL PRODUCTS TO ACCOUNT FOR THE TOR WATCH. && .AVIATION... SEVERE STORMS ARE DEVELOPING IN SOUTHEASTERN NEW MEXICO NEAR CNM THIS EVENING. THESE STORMS WILL PROGRESS EAST OVERNIGHT FINALLY ENDING AT MAF FROM 12-15Z . HAVE TEMPO GROUPS FOR TS FOR CNM...HOB...INK...AND MAF THOUGH CANNOT RULE OUT TS AT PEQ OR FST EITHER. SOUTHEAST WINDS AHEAD OF THE FRONT WILL ADVECT MVFR TO MARGINAL IFR CIGS INTO MAF 10-16Z BEFORE VFR CONDITIONS ARRIVE BEHIND THE FRONT. WINDS BEHIND THE FRONT WILL ALSO SHIFT FROM THE SOUTHWEST TO WEST. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Oct 12, 11:53 AM MDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1253 PM CDT FRI OCT 12 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS... HAIL AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Oct 12, 4:42 PM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 4 SE CARLSBAD 32.36N 104.19W
10/12/2012 E1.00 INCH EDDY NM FIRE DEPT/RESCUE
&&
DHLocal storm report, Oct 12, 5:07 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL N ARTESIA 32.85N 104.43W
10/12/2012 E0.25 INCH EDDY NM STORM CHASER
BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
LINE. ROOF AND CAR DAMAGE.
&&
KATLocal storm report, Oct 12, 6:01 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL N ARTESIA 32.85N 104.43W
10/12/2012 E2.75 INCH EDDY NM STORM CHASER
BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
LINE. ROOF AND CAR DAMAGE.
0653 PM HAIL 4 S ARTESIA 32.79N 104.43W
10/12/2012 M1.00 INCH EDDY NM TRAINED SPOTTER
1 INCH HAIL. EVENT LASTED 5 MIN.
&&
KATSpecial weather statement, Oct 12, 6:21 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 721 PM CDT FRI OCT 12 2012 NMZ028-130045- EDDY COUNTY PLAINS- 621 PM MDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 645 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF LOCO HILLS AT 620 PM MDT...MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3295 10433 3285 10393 3262 10410 3269 10434 TIME...MOT...LOC 0020Z 197DEG 17KT 3275 10421
Special weather statement, Oct 12, 6:46 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT FRI OCT 12 2012
NMZ028-029-033-130115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
646 PM MDT FRI OCT 12 2012
...A STRONG THUNDERSTORM IS LOCATED 22 MILES EAST NORTHEAST OF ARTESIA...
THIS STORM IS MOVING TO THE NORTHEAST AT AROUND 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3283 10358 3273 10406 3293 10416 3297 10408
3297 10377 3311 10377
TIME...MOT...LOC 0045Z 242DEG 32KT 3290 10398Special weather statement, Oct 12, 8:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 948 PM CDT FRI OCT 12 2012 NMZ033-034-130315- SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY- 848 PM MDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 915 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF BUCKEYE AT 848 PM MDT...MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3294 10341 3250 10309 3244 10361 3269 10375 TIME...MOT...LOC 0248Z 244DEG 34KT 3260 10355 KAT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:45 PM MDT | River Flood Warning | MAF | Brewster | 7 hr |
| Oct 12, 8:36 PM MDT | River Flood Warning | MAF | Brewster | 11 hr |
| Oct 12, 9:59 PM MDT | Special Weather Statement | MAF | Yoakum | 31 min |
| Oct 13, 3:15 AM MDT | High Wind Warning | MAF | 15 hr | |
| Oct 13, 1:25 PM MDT | Special Weather Statement | MAF | Scurry | 35 min |
| Oct 12, 6:21 PM MDT | Special Weather Statement | MAF | Eddy | 24 min |
| Oct 12, 6:46 PM MDT | Special Weather Statement | MAF | Lea | 29 min |
| Oct 12, 7:24 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
| Oct 12, 7:48 PM MDT | Tornado Warning | MAF | Lea | 27 min |
| Oct 12, 8:24 PM MDT | Tornado Warning | MAF | Lea | 36 min |
| Oct 12, 8:55 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 25 min |
| Oct 12, 9:23 PM MDT | Special Weather Statement | MAF | Lea | 37 min |
| Oct 13, 12:13 AM MDT | Special Weather Statement | MAF | Lea | 17 min |
Nearby
Special Weather Statements in New Mexico, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.